FILM GUIDE

Every film on BBC1, BBC2, I TV, C4 and C5 reviewed and rated

SATURDAY 31

Take Your Best Shot ** **12noon-1.45pm C5** 12.00-13.45

Robert Urich stars as a struggling actor who agrees to give it all up for his wife Meredith Baxter Birney and open a restaurant, but then he's offered a prized role in a major New York play. This interesting dilemma is presented as a rather soulless TV movie by writers Richard Levinson and William Link (creators of Columbo) and director David Greene. For a supposed romantic comedy. this is far too melodramatic and unreal. TS (US TVM 1982,105 min) (S) 4973899

On a Clear Day You Can See Forever *** 1.30pm-3.35pm BBC2 13.30-15.35

Barbra Streisand here stars as the Brooklyn "goil" who regresses to the 19th century while being hypnotised to stop smoking. Vincente Minnelli could direct these musical heart-twangers with his eyes closed, and it does, indeed, look as if he has done just that in some wayward scenes. Yet it is hard to dislike a movie that combines so much talent at full throttle. It's all a bit long-winded, but Minnelli's awesome gifts are deployed in full, especially in the gloriously shot opening sequences. SH (US 1970, U, 125 min) (S) 64678054

In like Flint ** 2.30pm-4.30pm ITV 14.30-16.30

James Coburn returns as stone-faced spy Derek Flint in this sequel to *Our Man Flint*. This spoof's plot concerns a group of women on the Virgin Islands who plan to rule the world - hence the presence of a bevy of beauties and plenty of insipid innuendo. It's often laughable, though Lee J Cobb does bring a touch of class to the crass proceedings. *TH* (US 1967, 120 min) 71035

Singin' in the Rain ***** 3.35pm-5.15pm BBC2 15.35-17.15

Never, in the whole history of the American cinema, has such a collection of talents come together at the peak of their abilities to generate such an enjoyable and clever movie. The story also beautifully evokes the excitement and pleasure of making motion pictures. Gene Kelly, co-director (with Stanley Donen) and star, was responsible in his lifetime for providing enormous pleasure for movie audiences, and his joyous rendition of the title song in this film stands as a lasting tribute. This is a unique work of art crafted for the screen in a studio (MGM) at its height. TS (US 1952, U, 100 min) (S) 222344

Key to ratings

Outstanding
Very good
Good
Average
Poor

BW Black and white S Subtitles TVM Made for TV

TVV Specially prepared TV version Premiere - first showing on BBC,

ITV, C4 or C5

The Beverly Hillbillies ** 6.00pm-7.50pm C5 18.00-

This transfer of the sixties American TV series seems

rather pointless. Director
Penelope Spheeris (Wayne's
World) tries hard to put a
modern edge on the
nostalgia, but the cast –
including Dabney Coleman
and Cloris Leachman mainly mimic their
predecessors. For fans of the
TV show, the only
"highlight" will be the cameo
from Buddy Ebsen, star of
the original. Contains some
swearing. AT (US 1993, PG,
110 min) (S) 97709948

The Comancheros **** 8.00pm-10.00pm C4 20.0022.00

Casablanca director Michael Curtiz died after completing this western. Indeed, much of it was actually directed by star John Wayne. The Duke dominates the movie, but there's also lively support from Stuart Whitman as gambler Paul Regret, who's a pivotal character for the whole affair. The score is one of Elmer Bernstein's most elegiac, and there's a terrific star-building performance from Lee Marvin. This is the sort of sprawling western that died, alas, with its star. TS (US 1961, PG, 120 min) (S) 7306

Arachnophobia **** 9.00pm-U.O5pm C5 21.0023.05

Steven Spielberg's longtime producer Frank Marshall turned director for this creepy-crawly about deadly tropical spiders invading the small California town where phobic doctor Jeff Daniels has just started up a practice. Marshall spins a tension-laden web full of solid scares and well-timed wit. John Goodman's exterminator provides some lovely moments, but the shudder content will be sky high for those who can't stand spiders. Contains violence. AJ (US 1990, PG, 125 min) (S) 87810306

This Is Spinal Tap ***** 9.05pm-10.25pm BBC2

21.05-22.25 See page 57 for review. This film contains swearing. (US 1984, 15, 80 min) (S) **4236986**

Man's Best Friend ** 11.05pm-12.45am C5 23.05-00.45

This sci-fi thriller stars Ally Sheedy as a reporter who rescues a large canine from a laboratory, only to discover why scientist Lance Henriksen keeps it in a cage. The loveable pooch has been genetically mutated and is now a furry killer lit may be enjoyable for genre fans, who will spend the entire movie groaning at how the characters walk into dark rooms, open things they shouldn't open and so on. Contains violence and swearing. JB (US 1993, 15, 100 min) (S) 3860899

•Reviews this week by Dave Aldridge, Joanna Berry, Jason Caro, John Ferguson, Peter Freedman, Lorien Haynes, Sue Heal, Tom Hutchinson, Alan Jones, John Marriott, David Parkinson, Tony Sloman and Adrian Turner

Young Guns *** 11.30pm-1.30am ITV 23.30-01.30

Emilio Estevez plays Billy the Kid in this attempt to breathe new life into the western. The movie's casual violence, breakneck pace and relentless hard rock score offended purists who ignored the fact that, at 26, Estevez was closer in age to the real Billy (who died aged 22) than any previous actor. Estevez plays him as a Robin Hood figure, in a film that also pays much attention to the look, broad racial mix and eccentric characters of the old West. May be edited for language, violence and brief nudity. **AT** (US 1988, 18, 120 min) 48770

Serpico **** 12.10am-2.15am BBC2

Sun 00.10-02.15 AI Pacino's outstanding performance as real-life New York cop Frank Serpico makes this a vivid portraval of a whistleblower as hero and victim. Serpico helped expose corruption among colleagues for whom hushmoney and bribes were a way of life, and his idealism cost him dear. Director Sidney Lumet shows how Serpico distances himself from his colleagues with his hippy clothes and his snappy attitude. Lumet's interest in law and order continued with Prince of the City, but he was never to find a better purveyor of idealism than Pacino. Contains violence and swearing. **TH** (US 1973,18, 125 min) (S) 71340975. •See feature, page 59

Sudden Fury ** 12.40am-2.10am BBC1

Sun 00.40-02.10 Neil Patrick Harris attempts to ditch his nice kid *Doogie Howser*, *MD* image in this intense and unsettling TVmovie based on a true story. He is surprisingly convincing as one of three adopted children who fall under suspicion when their parents are murdered. There's a solid supporting cast, including Gregory Harrison and Lisa Banes, but Craig R Baxley's direction is unspectacular. *JF* (US TVM, 1993,15, 90 min) (S) **7688807**

Red Steel * 3.15am-4.50am C5 Sun 03.15-04.50

Hack director Serge Rodnunsky has made movies in every genre. Sadly, this thriller is as bad as they come. Jay Irwin teams up with Chinese immigrant Ai Wan to rescue her brother from the villainous head of a crime empire. With little believable action, this thin martial-arts masquerade is a hopeless potboiler. Contains violence, swearing and nudity. AJ (US 1995, 95 min) (S) 7462623

SUNDAY 1

Cave of Outlaws ** 12.45pm-2.05pm C5 12.45-

Long before William Castle hit his stride as the maker of gimmick horror films, he cut his teeth directing B features, invariably minor swashbucklers or routine westerns such as this. The only distinguishing feature here is the location usage of New Mexico's Carlsbad Caverns where the climactic shootout takes place. For western fans only. *TS* (US 1951, U, 80 min) (S) **91862352**

The Four Musketeers *** 2.50pm-4.35pm BBC1 14.50-16.35

This sequel was shot at the same time as its more illustrious predecessor, but without the knowledge of its cast, who sued for back-pay. Faye Dunaway seeks to trap

the dashing blades by imprisoning Michael York's beloved, Raquel Welch. There is a nice demonstration of screen villainy from Christopher Lee, but director Richard Lester can't resist tilting the swashbuckling into slapstick, with decidedly uneven results. *DP* (Pan/Sp 1974, PG, 105 min)

23107604

•See Raquel Welch

See Raquel Welch feature, page 59

Clash of the Titans *** 5.20pm-7.30pm C5 17 .20-19.30

A re-run of Jason and the Argonauts, with Perseus, Andromeda and assorted giant livestock going through their mythological paces. Harry Hamlin and Judi Bowker make anaemic heroes, but Ray Harryhausen's stop-motion effects are as wonderful as ever. Laurence Olivier overacts dreadfully as Zeus, but fans of the genre will still find plenty to enjoy. Edited for nudity and some of its violence. AT (US/UK 1981,15, 130 min) (S) 69348623

Secrets and Lies ***** 10.00pm-12.35am C4 22.00-00.35

This bittersweet snoop into the nooks and crannies of family life by acclaimed director Mike Leigh won the Palme d'Or at Cannes. It's a return to the familiar battleground of suburbia, but without the caricature that occasionally undermines Leigh's razorsharp social observation. The film's labvrinthine relationships and even the secrets and lies themselves are of less significance than how the different characters respond to the revelations. Brenda Blethyn's café scene with fellow Oscar nominee Marianne Jean-Baptiste is a highlight. Timothy Spall and Claire Rushbrook are

also impressive. Contains swearing. *DP* (UK 1995, 15, 155 min) (S) **91504468**

Murder in the First **** 11.00pm-12.55am BBC1 23.00-00.55

Kevin Bacon gives the performance of his career in this sensational assault on the prison system. Marc Rocco's uncompromising picture alternates between Alcatraz and a forbidding courtroom, as lawyer Christian Slater tries to pin Bacon's murder of a fellow inmate on the regime that maltreated him to the verge of madness. A little overintense at times, this is essentially a showcase for its two leads, although Gary Oldman is terrifyingly sinister as the particularly nasty Warden Glenn. Contains violence. swearing, a sex scene and nudity. **DP** (US 1994, 15, 115 min) (S) **155265**

MONDAY 2

Benji the Hunted ** 10.55am-12.20pm BBC2 10.55-12.20

A litter of cougar cubs comes close to upstaging the cute hero in the final film (to date) in the Benji series. The plot is nothing more than a cross-breed between a Lassie movie and a Disney adventure. But with a shipwreck and a series of murderous attacks, there's enough incident to retain the interest even of children with short attention spans. **DP** (US 1987, 85 min) (S) **8096734**

A Shot In the Dark **** **1.10pm-3.00pm C4** 13.10-15.00

"Give me ten men like Clouseau and I could destroy the world! " says the inept inspector's despairing commander (Herbert Lom) when the self-righteous buffoon investigates a murder at a millionaire's Paris apartment. Suave George Sanders is the wealthy resident and saucy chambermaid Elke Sommer the prime suspect. This was the movie in which Peter Sellers first headed the cast as Clouseau (after stealing every scene in the previous year's The Pink Panther), and he mingles accents and mangles motives with his usual skill, producing some of the most hilarious moments in the series. **TH** (US 1964, PG, 110 min) (S) 13217192

Devil's Canyon ** 1.50pm-3.20pm BBC2 13.50-15.20

Originally filmed in 3-D, this RKO western is actually more of a thriller. Stephen McNally plays the psychotic killer who attempts to wreak revenge on fellow prisoner Dale Robertson, a former US marshal. Virginia Mayo helps McNally escape from jail, but no prizes for guessing who she ends up with. An unusual timepasser, but it's all a bit grim. *TS* (US 1953, 90 min) (S) 1498550

Reproduced with permission from the Radio Times (2001)